Narcotics And Antidepressants Linked To Fractures
Q: Elderly women who take antidepressants or
other drugs that affect their central nervous system are more likely to suffer
hip and other fractures, find researchers from the University of California,
A:Studies show drugs that affect the central nervous system, such as antidepressants and narcotics, can cause side effects like sleepiness and dizziness. Those side effects increase the risk of falling and breaking a bone. Little research exists, however, on the link between bone fractures and the various types of medications falling into these two classes of drugs. Investigators studied the use of four different categories of central nervous system medications in around 8,100 women age 65 and older. The four categories of drugs studied included benzodiazepines, antidepressants, anticonvulsants and narcotics. Women were assessed for use of the drugs between 1992 and 1996, and evaluated for non-spinal fractures until 1999. The average follow-up of the women in the study was about five years. Researchers noted a significantly higher rate of fractures among women taking any of the medications when compared with those not using the medications. Women taking one of the narcotics were nearly 40-percent more likely to suffer a fracture, while those on one of the antidepressants were 25-percent more likely. When compared to women not taking antidepressants, women on these drugs were 70-percent more likely to fracture a hip, one of the most serious forms of fracture for older people. The study showed no significant difference between women taking different types of antidepressants. Women on serotonin reuptake inhibitors, or SSRIs, had similar rates of fracture as those on tricyclic drugs. Finally, the research suggests the higher incidence of bone fractures seen in women on benzodiazepines may be explained by lower bone mineral density among those on these drugs.
Most Popular Articles
- Architectural Engineering
- General Engineering